Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 33, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 15, 2004, 12:58 PM EDT for 4 counties in North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2004, 12:58 PM EDT (16:58 UTC)
- Expired
- Aug 15, 2004, 3:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Franklin County, NC, Johnston County, NC, Nash County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 42 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 151700 FFWRAH NCC069-101-127-195-151900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1258 PM EDT SUN AUG 15 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA WILSON COUNTY IN CENTRAL NORTH CAROLINA NASH COUNTY IN CENTRAL NORTH CAROLINA FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 300 PM EDT * AT 1258 PM EDT SEVERE WEATHER SPOTTERS REPORTED VERY HEAVY RAIN OVER SOUTHEASTERN FRANKLIN...NASH...WESTERN WILSON AND NORTHERN JOHNSTON COUNTIES. * ADDITIONAL RAIN WILL RUNOFF AND CAUSE FLOODING BETWEEN... CLAYTON...SMITHFIELD...WILSON...AND NASHVILLE MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. NEVER ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR NEAR FLOODED CREEKS AND STREAMS. EXCESSIVE RUNOFF WILL CREATE RAPIDLY FLOWING WATER THAT CAN EASILY SWEEP A CHILD DOWNSTREAM. THE BANKS OF MANY CREEKS AND STREAMS MAY ALSO BE WEAKENED AND PRONE TO COLLAPSE. KNOW WHERE YOUR CHILDREN ARE DURING THIS HEAVY RAIN EVENT. LAT...LON 3613 7786 3543 7807 3547 7864 3621 7808 $$ 28
2 follow-up statements
000 WGUS72 KRAH 151807 FFSRAH NCC069-101-127-195-151900- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 206 PM EDT SUN AUG 15 2004 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR FRANKLIN...NASH...WILSON AND NORTHERN JOHNSTON COUNTIES... DOPPLER RADAR INDICATED HEAVY RAIN MOVING NORTH OVER THE WARNED AREA. BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN IN THIS AREA...AND AN ADDITIONAL INCH OF RAIN WILL BE POSSIBLE THROUGH 300 PM. LOCATIONS THREATENED WITH FLASH FLOODING INCLUDE WILSON...ROCKY MOUNT...NASHVILLE...AND LOUISBURG. WATER WILL BE FLOWING ACROSS ROADS AND CREEKS AND STREAMS MAY OVERFLOW THEIR BANKS. IN FRANKLIN COUNTY...PORTIONS OF MUTT WINSTON ROAD SOUTH OF LOUISBURG ARE SUBJECT TO FLOODING AND COULD BECOME IMPASSABLE. IN JOHNSTON COUNTY...LITTLE BUFFALO CREEK MAY FLOOD NEAR BAY VALLEY ROAD NORTHWEST OF KENLY. IN WILSON COUNTY...EXCESSIVE RAINFALL WILL CAUSE FLOODING ALONG SAINT ROES CHURCH ROAD NEAR CONTENTNEA CREEK WEST OF THE CITY OF WILSON. SEVERAL RESIDENTIAL AREAS ALONG HIGHWAY 42 ON THE WEST SIDE OF WILSON CAN EXPERIENCE MINOR FLOODING DUE TO RAPID RUNOFF FROM VERY HEAVY RAIN. WATER IS ALSO FLOWING ACROSS HIGHWAY 264...RESULTING IN NUMEROUS ACCIDENTS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. REDUCE YOUR SPEED WHEN DRIVING THROUGH HEAVY RAIN TO AVOID HYDROPLANING. $$ DGS
000 WGUS72 KRAH 151900 FFSRAH NCC069-101-127-195-151930- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 259 PM EDT SUN AUG 15 2004 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR FRANKLIN...NASH...WILSON AND NORTHERN JOHNSTON COUNTIES HAS BEEN ALLOWED TO EXPIRE... HEAVY RAINFALL THAT MOVED OVER FRANKLIN...NASH...WILSON AND NORTHERN JOHNSTON COUNTIES HAS DECREASED AND IS MOVING NORTH OUT OF THIS AREA. MANY ROADS IN THESE COUNTIES REMAIN COVERED WITH HIGH WATER..AND SOME CREEKS ARE NEAR BANKFULL AND ARE CLOSE TO ROADS. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. NEVER ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR NEAR FLOODED CREEKS AND STREAMS. EXCESSIVE RUNOFF WILL CREATE RAPIDLY FLOWING WATER THAT CAN EASILY SWEEP A CHILD DOWNSTREAM. THE BANKS OF MANY CREEKS AND STREAMS MAY ALSO BE WEAKENED AND PRONE TO COLLAPSE. $$ DGS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 9:45 AM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 15, 9:45 AM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 945 AM EDT SUN AUG 15 2004 .SHORT TERM (REST OF TODAY THROUGH TONIGHT)... FORECASTS HAVE BEEN UPDATED TO REFLECT MORE WIDESPREAD RAIN AND CLOUDINESS OVER THE AREA THIS MORNING. MIDLEVEL SHORT WAVE DYNAMICS ARE STRONGER THAN PREVIOUS MODEL INDICATIONS RIDING UP THROUGH CENTRAL NC TODAY. RUC DEPICTS STRONG MIDLEVEL LIFT TOPPING OUT OVER THE AREA AROUND 17Z FOLLOWED BY SUBSIDENCE FROM THE SW LATER THIS AFTERNOON AND EVENING. THE ADDITIONAL CLOUDS AND RAIN AND NORTHERLY SURFACE FLOW SHOULD KEEP TEMPERATURES DOWN IN THE 60S THIS MORNING SLOWLY RISING INTO THE LOWER TO MID 70S LATE IN THE DAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM (UPDATE)...RFG
Hazardous weather outlook, Aug 15, 4:36 AM EDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 436 AM EDT SUN AUG 15 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-160835- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 436 AM EDT SUN AUG 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... A COASTAL FRONT WILL MOVE INLAND FROM THE COAST THIS AFTERNOON GRADUALLY REACHING THE INTERSTATE 95 CORRIDOR. THIS WEAK FRONT WILL ACT AS A FOCUS FOR SHOWERS AND A FEW THUNDERSTORMS THROUGH THE AFTERNOON. GIVEN THE AMOUNT OF MOISTURE IN THE ATMOSPHERE...PERIODS AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE CAUSING PONDING ON THE ROADWAYS. IF HEAVY SHOWERS AND THUNDERSTORMS DEVELOP ALONG THE FRONT THERE WILL BE A POTENTIAL FOR THOSE MORE INTENSE STORMS TO DEVELOP ISOLATED TORNADOES. THE THREAT FOR ISOLATED TORNADOES WILL BE ALONG AND JUST TO THE WEST OF THE FRONT WHICH SHOULD MOVE INTO THE COASTAL PLAIN THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JO
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.